Atrial arrhythmias exacerbated by theophylline. Response to verapamil and evidence for triggered activity in man

F. Marchlinski, John Miller

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

A 75-year-old woman with acute respiratory failure due to pneumonia superimposed on bronchospastic chronic obstructive pulmonary disease and dilated cardiomyopathy developed multifocal and unifocal atrial tachycardia. Arrhythmia recurrence appeared to be dependent on reaching a critical but 'nontoxic' serum theophylline concentration in the presence of high normal levels of digoxin. The arrhythmias responded to a decrease in serum theophylline concentration or to the administration of verapamil. The precipitation of the atrial arrhythmias by theophylline in the presence of digitalis, both of which may increase intracellular calcium and a dramatic response to verapamil, which inhibits calcium uptake and release, suggests that these arrhythmias may represent an example of 'triggered activity' in man.

Original languageEnglish (US)
Pages (from-to)931-934
Number of pages4
JournalChest
Volume88
Issue number6
StatePublished - 1985
Externally publishedYes

Fingerprint

Theophylline
Verapamil
Cardiac Arrhythmias
Calcium
Digitalis
Digoxin
Dilated Cardiomyopathy
Serum
Tachycardia
Respiratory Insufficiency
Chronic Obstructive Pulmonary Disease
Pneumonia
Recurrence

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Cite this

Atrial arrhythmias exacerbated by theophylline. Response to verapamil and evidence for triggered activity in man. / Marchlinski, F.; Miller, John.

In: Chest, Vol. 88, No. 6, 1985, p. 931-934.

Research output: Contribution to journalArticle

@article{f3011407b831487aa0625183ef2fa41b,
title = "Atrial arrhythmias exacerbated by theophylline. Response to verapamil and evidence for triggered activity in man",
abstract = "A 75-year-old woman with acute respiratory failure due to pneumonia superimposed on bronchospastic chronic obstructive pulmonary disease and dilated cardiomyopathy developed multifocal and unifocal atrial tachycardia. Arrhythmia recurrence appeared to be dependent on reaching a critical but 'nontoxic' serum theophylline concentration in the presence of high normal levels of digoxin. The arrhythmias responded to a decrease in serum theophylline concentration or to the administration of verapamil. The precipitation of the atrial arrhythmias by theophylline in the presence of digitalis, both of which may increase intracellular calcium and a dramatic response to verapamil, which inhibits calcium uptake and release, suggests that these arrhythmias may represent an example of 'triggered activity' in man.",
author = "F. Marchlinski and John Miller",
year = "1985",
language = "English (US)",
volume = "88",
pages = "931--934",
journal = "Chest",
issn = "0012-3692",
publisher = "American College of Chest Physicians",
number = "6",

}

TY - JOUR

T1 - Atrial arrhythmias exacerbated by theophylline. Response to verapamil and evidence for triggered activity in man

AU - Marchlinski, F.

AU - Miller, John

PY - 1985

Y1 - 1985

N2 - A 75-year-old woman with acute respiratory failure due to pneumonia superimposed on bronchospastic chronic obstructive pulmonary disease and dilated cardiomyopathy developed multifocal and unifocal atrial tachycardia. Arrhythmia recurrence appeared to be dependent on reaching a critical but 'nontoxic' serum theophylline concentration in the presence of high normal levels of digoxin. The arrhythmias responded to a decrease in serum theophylline concentration or to the administration of verapamil. The precipitation of the atrial arrhythmias by theophylline in the presence of digitalis, both of which may increase intracellular calcium and a dramatic response to verapamil, which inhibits calcium uptake and release, suggests that these arrhythmias may represent an example of 'triggered activity' in man.

AB - A 75-year-old woman with acute respiratory failure due to pneumonia superimposed on bronchospastic chronic obstructive pulmonary disease and dilated cardiomyopathy developed multifocal and unifocal atrial tachycardia. Arrhythmia recurrence appeared to be dependent on reaching a critical but 'nontoxic' serum theophylline concentration in the presence of high normal levels of digoxin. The arrhythmias responded to a decrease in serum theophylline concentration or to the administration of verapamil. The precipitation of the atrial arrhythmias by theophylline in the presence of digitalis, both of which may increase intracellular calcium and a dramatic response to verapamil, which inhibits calcium uptake and release, suggests that these arrhythmias may represent an example of 'triggered activity' in man.

UR - http://www.scopus.com/inward/record.url?scp=0022388740&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022388740&partnerID=8YFLogxK

M3 - Article

C2 - 4064786

AN - SCOPUS:0022388740

VL - 88

SP - 931

EP - 934

JO - Chest

JF - Chest

SN - 0012-3692

IS - 6

ER -